Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Salt Lake City, UT

May 3, 2006Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 3, 2006, 6:54 PM MDT for Duchesne County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2006, 6:54 PM MDT (00:54 UTC)
Expired
May 3, 2006, 7:45 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 217 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 040056
SVRSLC
UTC013-040145-
/O.NEW.KSLC.SV.W.0002.060504T0054Z-060504T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 654 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR BRIDGELAND...OR ABOUT 7 MILES EAST OF DUCHESNE...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCADIA BY 700 PM MDT
  UPALCO BY 705 PM MDT
  BLUEBELL BY 720 PM MDT
  NEOLA BY 745 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4018 11040 4008 11021 4036 10996 4050 11009

$$

TARDY
2 follow-up statements
000 
WWUS55 KSLC 040125
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
722 PM MDT WED MAY 3 2006

UTC013-040145-
/O.CON.KSLC.SV.W.0002.000000T0000Z-060504T0145Z/
DUCHESNE UT-
722 PM MDT WED MAY 3 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL DUCHESNE COUNTY...

AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DEPICTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS 
STORM WAS LOCATED NEAR ARCADIA...OR ABOUT 10 MILES SOUTHWEST OF 
ROOSEVELT...MOVING NORTHEAST AT 15 MPH.

NEAR 650 PM THIS THUNDERSTORM PRODUCED HALF TO ONE INCH SIZE
DIAMETER.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF BLUEBELL BY 730 PM MDT

LAT...LON 4018 11040 4008 11021 4036 10996 4050 11009

$$

TARDY
000 
WWUS55 KSLC 040145
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
743 PM MDT WED MAY 3 2006

UTC013-040153-
/O.EXP.KSLC.SV.W.0002.000000T0000Z-060504T0145Z/
DUCHESNE UT-
743 PM MDT WED MAY 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
EXPIRES AT 745 PM MDT...

THE SEVERE THUNDERSTORM WAS NORTHEAST OF NEOLA AT 745 PM AND
HAS WEAKENED.

EARLIER THIS THUNDERSTORM PRODUCED HALF TO ONE INCH SIZE DIAMETER 
HAIL IN DUCHESNE.


LAT...LON 4018 11040 4008 11021 4036 10996 4050 11009

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:50 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 3, 3:50 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT WED MAY 3 2006

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL CONTINUE TO DEVELOP OVER THE
WESTERN GREAT BASIN TONIGHT THROUGH FRIDAY BEFORE EXITING TO THE
EAST BY SATURDAY.

&&

.DISCUSSION...GFS MODEL DOING A GOOD JOB ON INDICATING WHERE
CONVECTION WOULD DEVELOP THIS AFTERNOON. BOTH AREAS...ONE OVER
NORTHEAST UTAH AND ANOTHER DEVELOPING OVER EAST CENTRAL NEVADA...
ARE ASSOCIATED WITH ENTRANCE REGIONS OF SEPARATE JETS AND IN
COMBINATION WITH CONVERGENCE AT 700MB. THE FORECAST IS FOR THE AREA
OVER NORTHEAST UTAH TO FADE OUT EARLY THIS EVENING WHILE THE NEVADA
WILL SLIDE NORTHEAST INTO NORTHERN UTAH. WATER VAPOR IMAGERY IS
SUPPORTING THIS. THEREFORE HAVE BUMPED POPS A TAD ACROSS THIS
PORTION OF UTAH FOR TONIGHT.

THE SOUTHERN AREAS HAVE BOTH LESS DYNAMICS AND MOISTURE
TO HAVE MUCH OF A THREAT TONIGHT INTO THURSDAY SO HAVE TWEAKED POPS
DOWN A LITTLE THERE. THE BEST CHANCE FOR THE SOUTHERN HALF OF THE
AREA TO GET SOME CONVECTIVE ACTIVITY WILL BE FRIDAY AS THE TROUGH
AXIS AND THE ASSOCIATED COOLER 500 MB TEMPS COME ACROSS. THE PWS
COME UP AS WELL AND LIFTED INDICES WILL BE AROUND ZERO.

FRIDAY COULD ACTUALLY BE A WET DAY OVER PORTIONS OF THE WASATCH
FRONT AND INTO THE WEST DESERT DUE TO THE 700 MB CIRCULATION
FORECAST BY THE GFS. HOWEVER...DUE TO THE VARIABILITY OF FORECAST
LOCATIONS OF THE WHERE THIS 700 MB CIRCULATION WILL BE HAVE JUST
BUMPED POPS TO HIGH CHANCE. HOWEVER...IF THE PARALLEL NAM IS CORRECT
THERE WILL NOT BE ANY CIRCULATION BUT INSTEAD A TROUGH AXIS THAT
WOULD BE THROUGH THE NORTH AND INTO CENTRAL UTAH BY 9AM FRIDAY. THIS
WOULD DEFINITELY CHANGE THE PROSPECT OF SHOWERS LASTING INTO THE
AFTERNOON.

TEMPERATURES WILL BE NEAR AVERAGE OR SLIGHTLY BELOW ACROSS THE
REGION THROUGH FRIDAY BUT THEN REBOUND TO NORMAL OR SLIGHTLY ABOVE
SUNDAY AND MONDAY AS A WEAK RIDGE SETTLES IN ACROSS THE REGION.
DURING THIS BUILDING OF THE RIDGE A WEAK SYSTEM WILL MIGRATE ACROSS
THE NORTH SATURDAY NIGHT BUT NOT EXPECTED TO PRODUCE ANY WEATHER.

THE LONG RANGE MODELS HAVE ALL BACKED OFF ON THE STRONG TROUGH FOR
MIDDLE OF NEXT WEEK.  THE GFS HAS COMPLETELY WENT AWAY FROM THE
TROUGH IDEA WHILE THE EC IS WEAKER BUT STILL HOLDS ONTO A WEAKER
TROUGH SCENARIO BUT RATHER THAN MOVING INTO FROM THE WEST IT WILL
DROP DOWN FROM THE NORTH. THE CANADIAN IS SOMEWHAT IN BETWEEN THE
TWO. DUE TO THIS UNCERTAINTY HAVE MADE ONLY MINOR TWEAKS FOR DAYS 6
AND 7.

&&

.AVIATION...CEILINGS REMAINING ABOVE 7000 FEET WITH ISOLATED RAIN
SHOWERS WILL PERSIST THROUGH THE EVENING AT KSLC. THERE IS 40
PERCENT CHANCE THAT CEILINGS COULD DROP BELOW 7000 FEET BETWEEN 02Z
AND 08Z TONIGHT...AS STRONGER SHOWERS THAT ARE DEVELOPING OUT IN
EASTERN CENTRAL NEVADA THIS AFTERNOON MOVE INTO NORTHERN UTAH
TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...STRUTHWOLF
AVIATION...HALL

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.